Hail, Hancock
- When
- September 27, 8:56 PM CST
- Where
- Hancock County, Pellville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.750, -86.820
On the night of September 27th, a warm front stretched east through southern Indiana from a low pressure system that was over southern Illinois. Even though instability was limited from diurnal warming because of cloud cover, enhanced upper forcing caused convection to develop over southern Indiana south of the warm front, and a couple thunderstorms became severe, producing severe winds and…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
On the night of September 27th, a warm front stretched east through southern Indiana from a low pressure system that was over southern Illinois. Even though instability was limited from diurnal warming because of cloud cover, enhanced upper forcing caused convection to develop over southern Indiana south of the warm front, and a couple thunderstorms became severe, producing severe winds and dropping large hail in a few isolated areas of north central Kentucky.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 27, 7:42 PM CST, 1 hour 14 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 942 PM EDT Wed Sep 27 2023 .Forecast Update... Issued at 937 PM EDT Wed Sep 27 2023 Thunderstorms are developing across the region at this hour in the proximity of a sfc low over central IL and within a region of 1000 J/kg of DCAPE stretching from St. Louis to Evansville. Storms are expected to intensify as they shift east into central KY and southern IN, however storm mode remains a bit uncertain at this time. Nocturnal cooling is resulting in some low level CIN developing, which will likely lead to storms struggling to be sfc rooted through the night. MUCAPE values range between 500-2000 J/kg, and low level WAA/moisture transport through the night should help keep at least 1000 J/kg of MUCAPE across the region for the overnight. The KLVX VAD Wind Profile reveals weak low level southeasterly flow, with roughly 30 kts of westerly winds aloft. This turning is resulting in approximately 100 m2/s2 of 0-1 km SRH. We do have a favorable environment in place for organized convection, and perhaps a few transient supercell features, though the nocturnal cooling will likely limit our tornado potential with a low level stable layer. Even with elevated storms, we could have some large hail and damaging winds reports through the night. Though we are seeing some discrete cells across the region, upscale growth into multi-cluster convection is expected as storm vectors look to become parallel with the mid-level flow. As the night wears on, the severe threat should transition to a heavy rain threat, with the potential for training storms resulting in some localized flooding issues. Strengthening low level jet and increasing integrated vapor transport will enhance the risk for excessive rainfall, especially for central and south-central Kentucky. The 12z HREF LPMM suggests the worst case scenario for rainfall amounts by 12z Thu, which has a swath of 3-6 inches stretching from Bowling Green to Campbellsville to Mount Vernon. However, our flash flood guidance remains fairly high given the abnormally dry (D0) conditions, with 3 hour FFG around 3 inches, and 6 hour FFG around 4 inches. Only 10-20% of HREF members suggested we'll see more than 4 inches of rain in the Bowling Green to Campbellsville region by 12z tomorrow. The more likely scenario is to see a swath of 2-3 inches of rain between the Cumberland Pkwy and the Western Kentucky Pkwy, with convective rainfall rates likely resulting in localized higher amounts. Debated over the need for a Flood Watch going into the overnight, but given our flash flood guidance values, and the low probabilities of seeing more than 4 inches of rain over the next 10-12 hours, opted not to issue a Flood Watch. Will continue to monitor both the severe and flood potential into the overnight. Otherwise, the forecast is in great shape, and only adjusted PoPs slightly to realign with the current trends. && .Short Term...(This evening through Thursday) Issued at 315 PM EDT Wed Sep 27 2023 ========================================== Key Messages Strong/Severe Storms Possible This Evening Heavy Rainfall Threat For Southern Kentucky Overnight =========================================== Afternoon satellite imagery and observations reveal partly to mostly sunny skies across southern Indiana and much of western and north- central KY. Mostly cloudy skies were noted out east of the US 27/127 corridor. Earlier convection has moved off to the east of the forecast area. A few scattered showers were noted across the northeastern Bluegrass area and across our northwest CWA. 27/18Z surface analysis showed an area of low pressure west of St. Louis with a warm frontal boundary extending eastward roughly along the I- 64 corridor. Temperatures across western KY and north-central KY have warmed into the mid-upper 70s with the 80 degree isotherm out toward the Natcher Parkway. Further east, temperatures were lower due to ongoing cloud cover with readings in the upper 60s to around 70. Across southern IN, temps were in the upper 60s north of the warm front, with lower 70s down along the Ohio River. Over the next few hours, we expect clouds to move out of the eastern areas with temps warming into the lower-mid 70s. Out toward the I-65 corridor and points west, temps should continue to warm into the very low 80s. For the remainder of the afternoon, convection looks to be rather isolated across the region. Satellite and surface analysis reveal the warm frontal boundary along the I-64 corridor. So far, we've seen just a few cells attempting to go up along/north of the boundary over Dubois/Orange counties and across the northern Bluegrass region. Mesoscale analysis shows MLCAPE values less than 500 J/kg with a bit of inhibition still in place given the recent clouds and earlier rains. As heating will continue for the next few hours, along with some weak moisture advection, we should see instability increase a bit into the late afternoon/evening hours. Upper level forcing (H7-H5 speed max) is still to our west and will arrive later. So overall, the convective threat for the afternoon looks to be fairly isolated with less than 20% coverage in most areas. Temps will fall into the upper 70s by early-mid evening. Moving into the evening/overnight hours, the mid level speed max will move eastward through MO into IL/S IN this evening. This should result in more synoptic scale forcing for ascent and we should see an uptick in convective coverage across S IL/WKY/SW IN. Given shear/instability profiles, we could see some transient supercellular structures initially. However, a gradual upscale growth into a multicellular cluster seems more likely. Initial cells may be rooted in the surface layer, but as the evening wears on, onset of the nocturnal PBL will result in storms becoming more elevated by mid-late evening. Even with the elevated storms, some damaging wind gusts and marginally severe hail within the strongest cores will be possible. With the loss of heating, the severe threat is likely to subside with the threat shifting gears into a heavy rainfall threat. By late evening, widespread convection should be in progress across far southern IN and much of north-central KY. This activity is forecast to drop southward into southern KY overnight. The activity is likely to slow in forward speed and eventually move very slowly southward in southern KY. As storms become parallel to the mid- level flow, low-level jet increasing from the SW may lead to a heavy rainfall event across portions of southern KY. WPC has much of central KY highlighted in a slight risk of excessive rainfall. However, HREF and the morning CAM runs were suggesting the heaviest rainfall occurring in a swath between roughly Bowling Green and Richmond KY. PWATs overnight will increase to around 1.5 inches with deep warm cloud depths. Those PWATs are about 1-1.5 STD above normal. With the potential for training to set up given storms laying out parallel to the flow and rainfall amounts of 1-2 in/hr, excessive rainfall looks increasing likely despite the fact that much of the area was just upgraded to D1 drought status. As far as QPF goes, basin averages of 1-3 inches will be possible across much of central/southern KY. Isolated localized amounts of 4 inches are not out of the question in some spots. With 3-6h FFG values of 2.5- 3.5 inches, not overly confident of widespread flooding necessitating a Flood Watch. However, localized flooding of low- lying and poor drainage areas is possible. Will continue to monitor this potential this evening. If a stronger rainfall signal emerges, a short Flood Watch could be required in subsequent forecasts. Overnight lows will be in the low-mid 60s. For Thursday, mostly cloudy conditions are expected across the region. The upper level trough axis and associated cold pool will be over the region. With some insolation, lapse rates will steepen and we will likely see scattered showers and a few thunderstorms develop during the afternoon. Given the cold temps aloft, some small hail will be possible with the strongest cores. However, severe weather does not appear likely given the weak environmental shear that is forecast. Clouds and precip will keep temps down with highs in the mid-upper 70s. .Long Term...(Thursday night through Wednesday) Issued at 303 PM EDT Wed Sep 27 2023 Synopsis...The medium-range portion of the forecast will begin by featuring the current Great Lakes upper low lifting to the east as it further weakens while ridging translates from the Plains to the Mid Mississippi and eventually the Ohio Valleys. By the weekend, strong amplification will take place as a North Pacific trough closes into an broad upper low and relocates across the Intermountain West with the anomalous ridge expanding to the rest two-thirds of the CONUS. The meridional pattern will resemble an Omega Block due to weak troughing sliding from the mid-latitudes down to the Southeast coast. As a result, above-average temperatures and below-normal precipitation is favored this weekend and most of next week. Finally, models have started to show a breakdown from the aforementioned blocking, by probably, late next week as a Pacific NW longwave trough carries the upper low towards the east. Model Evaluation/Confidence...There is high confidence in the synoptic evolution, and the overall forecast, thanks to high model consensus. It is not until Wednesday or Thursday of next week that model variability might play a role in timing and intensity of shortwave energy waves originating from the Intermountain upper low. In fact, greatest variance between deterministic global guidance exists in the timing of the upper low ejection to the east and the structure of the incoming longer wave trough. This could ultimately impact chances of much needed precipitation late next week. Thu Night - Friday Night...Cyclonic flow aloft in the wake of the departing upper low plus sufficient low-level moisture and ML CAPE could be sufficient for low-topped showers and perhaps a rumble of thunder Thursday night. However, precipitation chances will be diminishing during this period and Friday should be a mostly dry day as the leading edge of the building ridge noses in. There is also a high probability of reduced visibility due to patchy dense fog across the forecast area given the wet antecedent conditions, clearing skies, and mid-level subsidence. Temperatures in the afternoon will be in the low 80s. Weekend and Next Week...Patchy dense fog will again be possible during the weekend, but coverage will be more restricted to river valleys and protected areas with abundant vegetation. Overall, expect dry days with increasing temperatures, especially during the afternoon as readings will be 5-10 degrees above average. The highest temperature deviations will be located to the west of the Ohio Valley related to the strongest positive upper height anomalies and where the EFI depicts + .8-.9 values. Last but not least, recent rainfall accumulation might not be enough to offset the ongoing longer-lasting dryness, so D1 drought conditions might continue during the next 7-10 days. && .Aviation...(00Z TAF Issuance) Issued at 725 PM EDT Wed Sep 27 2023 Weather across the region is relatively quiet this evening, but impacts to flight categories are still expected for later tonight and into the overnight. Currently have VFR flight cats at all terminals for now, but as our next round of showers and thunderstorms arrive, we expect to see a period of MVFR vis restrictions. This has been highlighted in TEMPO groups for all terminals expect HNB. Following the TSRA, should have a period of VCSH as cigs drop to fuel alternate for some areas. However, this is forecast to be short-lived, and all terminals should return to VFR by the late morning or early afternoon. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...CJP Short Term...MJ Long Term....ALL Aviation...CJP
Hazardous Weather Outlook National Weather Service Louisville KY 323 PM EDT Wed Sep 27 2023 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-281930- Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry- Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson- Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin- Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon- Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion- Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey- Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair- Russell-Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 323 PM EDT Wed Sep 27 2023 /223 PM CDT Wed Sep 27 2023/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Showers and thunderstorms are expected across the outlook area tonight. Some storms could be strong to severe this evening with damaging winds and hail being the primary threats. There is a small possibility of an isolated tornado, mainly in areas west of I-65. Heavy rainfall may develop over southern KY late tonight. Rainfall amounts of 1-3 inches with locally higher amounts will be possible which may result in isolated hydrologic issues in low-lying and poor drainage areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered showers and a few thunderstorms will be possible again on Thursday. Lightning will be the main weather hazard, but some of the storms could produce small hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required tonight. GENERAL STORM MOTION OF THE DAY: Storms will move from west to east at 25 to 30 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. MJ/ALL
Special Weather Statement
National Weather Service Louisville KY
914 PM EDT Wed Sep 27 2023
INZ084-089-090-KYZ024-025-280200-
Crawford IN-Perry IN-Harrison IN-Meade KY-Breckinridge KY-
914 PM EDT Wed Sep 27 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HARRISON...
SOUTHEASTERN CRAWFORD...EAST CENTRAL PERRY...NORTHWESTERN MEADE AND
NORTHERN BRECKINRIDGE COUNTIES THROUGH 1000 PM EDT/900 PM CDT/...
At 913 PM EDT/813 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles southwest of Carefree Town, moving east at 30
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Brandenburg, Mount Pleasant, Leopold, Leavenworth, Mauckport, Alton,
New Amsterdam, Roberta, Gerald and Andyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3799 8663 3815 8661 3822 8619 3799 8618
TIME...MOT...LOC 0113Z 265DEG 24KT 3810 8651
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RJSSpecial Weather Statement
National Weather Service Louisville KY
952 PM EDT Wed Sep 27 2023
INZ090-KYZ025-280215-
Harrison IN-Meade KY-
952 PM EDT Wed Sep 27 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HARRISON AND NORTH
CENTRAL MEADE COUNTIES THROUGH 1015 PM EDT...
At 952 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Brandenburg, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Corydon, Crandall, New Middletown, New Amsterdam, Battletown,
Moberly, White Cloud, Central, Titus and New Salisbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Louisville.
&&
LAT...LON 3833 8609 3825 8601 3805 8598 3805 8633
3813 8633 3815 8632 3816 8634 3819 8634
3818 8631 3820 8631 3820 8629 3821 8629
3822 8630 3823 8628 3826 8627
TIME...MOT...LOC 0152Z 267DEG 24KT 3812 8626
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RJSSpecial Weather Statement
National Weather Service Louisville KY
905 PM CDT Wed Sep 27 2023
INZ089-KYZ023-280230-
Perry IN-Hancock KY-
905 PM CDT Wed Sep 27 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN PERRY AND HANCOCK
COUNTIES THROUGH 930 PM CDT...
At 904 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grandview, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Tell City, Hawesville, Lewisport, Cannelton, Troy, Petri, Goering,
Adair, Lilly Dale and Fenn Haven.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3793 8697 3794 8692 3799 8686 3800 8681
3802 8680 3800 8677 3803 8678 3803 8677
3804 8678 3806 8664 3777 8670 3780 8683
3784 8685 3783 8691 3787 8691 3788 8689
3790 8692 3791 8694 3789 8699
TIME...MOT...LOC 0204Z 280DEG 24KT 3797 8696
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CJPThe Louisville radar (KLVX), 81 km away, was scanning. The volume nearest the first event began at 02:53 UTC.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
A tree fell down on Highway 31 West on the in hill in Muldraugh.
Golf ball size or larger hail fell in southern Hancock County.
Multiple trees were down in Hardinsburg, including one on a mobile home. There were also windows broken in the area due to large hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133914, 1133917, 1133915, 1133919, 1133918, 1133916.